FDA Should Add “Black Box” Warning to Opioids and Benzodiazepines: Health Officials

Officials from state and local health departments around the country are urging the Food and Drug Administration (FDA) to add “black box” warnings to opioid painkillers and sedatives known as benzodiazepines, to alert people that taking them together increases the risk of fatal overdoses.

On Monday 41 health officials submitted a petition to the FDA about the warnings, The Washington Post reports.

The petition urges the FDA to adopt labeling for all opioid medications that reads: “Warning: Concurrent use with benzodiazepines reduces the margin of safety for respiratory depression and contributes to the risk of fatal overdose, particularly in the setting of misuse.” A similar warning would be placed on benzodiazepines, warning about mixing the drugs with opioids.

“Existing warnings about the concurrent use of opioids and benzodiazepines are inconsistent, infrequent, and insufficient. The FDA should act swiftly on the clear scientific evidence and add black box warnings to both classes of medication,” one of the petition’s signers, Dr. Nicole Alexander-Scott, Director of Rhode Island’s Department of Health, said in a news release. “All of us–federal regulators, public health officials, and healthcare providers–have moral and professional obligations to make sure that people stop dying because of these drugs.”

The officials noted patients with chronic pain are often prescribed opioids to treat their pain and benzodiazepines to treat their associated symptoms, such as anxiety and sleep disorders. They said taken together, the two classes of drugs can severely depress the respiratory system, causing the patient to stop breathing.

The FDA said in a statement that it “is committed to working with the health care community and our federal, state and local partners to help reduce opioid and benzodiazepine misuse and abuse. We will continue to monitor the combined use of these products and take necessary actions to ensure prescribers and the public are informed of the risks involved with the use of these medications.”

    User Picture

    Jim Moser

    February 25, 2016 at 1:33 PM

    Opioids taken ALONE can cause respiratory arrest, that is why so many people are dying every day….they should have this message already, if they don’t now. In combination, even more so!

    User Picture

    Skip Sviokla MD ABAM

    February 23, 2016 at 11:53 AM

    Terrific action much needed.
    Skip Sviokla MD ABAM

Leave a Reply

Your email address will not be published. Required fields are marked *